Kansas, 2006

Hail in Kansas, June 29, 2006

June 29, 2006 · NWS TOP · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 29, 1:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 1:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT THU JUN 29 2006

.DISCUSSION...
AT 19Z...SKIES WERE PARTLY CLOUDY ACROSS THE CWA AS A WEAK REMNANT
MCV FROM OVERNIGHT CONVECTION MOVED ACROSS THE REGION ENHANCING LIFT
IN THE MID LEVELS.  TEMPS HAVE CLIMBED INTO THE 90S AT ALL LOCATIONS
AFTER STRUGGLING A BIT THIS MORNING WITH THE CLOUD COVER.  WINDS
WERE GENERALLY OUT OF THE SOUTHWEST AT 10 TO 20 MPH.

NOT MUCH CHANGE TO THE OVERALL SYNOPTIC PATTERN THROUGH TOMORROW.
THE REGION WILL REMAIN IN NRLY/NWRLY FLOW ALOFT IN BETWEEN UPPER
RIDGE OVER THE FOUR CORNERS AND UPPER TROUGH OVER THE NORTHEAST.  AT
THE SURFACE...A WEAK WARM FRONT ACROSS SOUTHEAST NEBRASKA INTO
EXTREME NORTHERN MISSOURI WILL LIFT NE TONIGHT AND FRIDAY.  FOR LATE
THIS AFTERNOON AND THIS EVENING...THERE WILL BE A SLGT CHANCE FOR
THUNDERSTORMS AS WEAK REMNANT WAVES FROM LAST NIGHTS CONVECTION
MIGRATE SLOWLY ACROSS CENTRAL/EASTERN KS.  FCST SOUNDINGS SHOW NOT
MUCH OF A CAP REMAINING BY THE LATE AFTERNOON HOURS...AND ANY STORMS
THAT DO FORM WILL BE HIGH BASED WITH LARGE SFC DEWPOINT DEPRESSIONS
AND MAY PRODUCE BRIEF GUSTY WINDS WITH NEARLY INVERTED-V SOUNDINGS
BELOW CLOUD BASE.  THIS THREAT SHOULD END THIS EVENING AS LARGER
SCALE ISENTROPIC LIFT BECOMES FOCUSED ON NOSE OF THE LLJ FROM WRN
IOWA TO NRN MISSOURI...AND EXPECT THOSE AREAS TO SEE MOST OF THE
CONVECTION OVERNIGHT.  NOT MUCH SENSIBLE WEATHER ON FRIDAY AS WEAK
SHORTWAVES STAY MOSTLY NORTH AND EAST OF OUR CWA IN THE NW FLOW
REGIME...THOUGH THERE MAY BE ENOUGH MOISTURE AROUND FOR SOME MID AND
HIGH LEVEL CLOUDS.  WARMEST 850MB TEMPS WILL BE ACROSS THE WESTERN
CWA...AND KEPT PREVIOUS FORECAST OF UPPER 90S IN THESE LOCATIONS
WITH MID 90S ELSEWHERE.

FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE MID LEVEL RIDGE OVER
THE INTER-MOUNTAIN WEST IS EXPECTED TO BREAK DOWN ALLOWING THE
PATTERN TO BECOME MORE ZONAL. A SHORTWAVE...MOVING ACROSS OR THIS
AFTERNOON...WILL MOVE ACROSS THE NORTHERN PLAINS AND HELP BRING A
WEAK COLD FRONT INTO THE HIGH PLAINS ON SATURDAY. AS THE UPPER
PATTERN FLATTENS OUT...THIS FRONT IS EXPECTED TO SLOWLY MOVE TOWARDS
NORTH CENTRAL KS. GIVEN THE SYNOPTIC PATTERN AND THE STRONGER
WESTERLIES EXPECTED TO BE ACROSS THE NORTHERN PLAINS...THINK THE GFS
HAS A BETTER HANDLE ON THIS FRONT...GENERALLY KEEPING IT JUST NORTH
OF THE AREA THROUGH SATURDAY NIGHT. HOWEVER IF IT IS ABLE TO SLIP
INTO NORTH CENTRAL KS...THERE COULD BE ENOUGH CONVERGENCE ALONG IT
TO HELP AFTERNOON AND EVENING CONVECTION DEVELOP. AFTER COORDINATING
WITH OTHER OFFICES...HAVE INSERTED SLIGHT CHANCE POPS FOR SATURDAY
AFTERNOON AND SATURDAY NIGHT ACROSS NORTH CENTRAL KANSAS AND ALONG
THE NEB STATE LINE SINCE THE BOUNDARY SHOULD BE IN THE VICINITY.
EXPECTING THE FRONT TO STAY MAINLY TO THE NORTH...HAVE MAINTAINED
HIGHS IN THE MID TO UPPER 90S WITH LOWS AROUND 70.

FOR SUNDAY THROUGH TUESDAY...MODELS GENERALLY AGREE ON THE WEAK
BOUNDARY MOVING INTO THE CENTRAL PLAINS LATE IN THE WEEKEND AND THEN
GRADUALLY MOVING SOUTH ACROSS THE FORECAST AREA. THE GFS HAS BEEN
TRENDING TOWARDS THE ECMWF WITH A SLOWER SOUTHERLY PROGRESSION TO
THE FRONT AND HANGS THE FRONT UP NEAR THE FORECAST AREA ON TUESDAY
AND TUESDAY NIGHT. THE GFS SUFFERS FROM CONVECTIVE FEEDBACK AS IT
SHOWS AN MCS MOVING ACROSS THE AREA. NEVERTHELESS THE SLOWER PUSH
SOUTH SEEMS REASONABLE GIVEN THE PROGGED SYNOPTIC PATTERN AND THE
MEAN WESTERLIES TO OUR NORTH. HAVE CONTINUED SLIGHT CHANCE POPS FOR
THE FORECAST AREA FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT.
CONFIDENCE IN THE EXACT POSITION OF THE FRONT IS STILL LOW SO DID
NOT TRY TO GET TO FANCY WITH THE FORECAST JUST YET. HOWEVER THINK
POPS MAY NEED TO BE BUMPED UP WITH LATER SHIFTS AS THE TIMING AND
POSITION OF THE FRONT BECOMES A LITTLE CLEARER.

TEMPERATURES FOR SUNDAY SHOULD CONTINUE TO BE ABOVE NORMAL AHEAD OF
THE FRONT. 850 TEMPS SUGGEST HIGHS IN THE MID TO UPPER 90S WHICH IS
IN LINE WITH THE GOING FORECAST. TEMPS SHOULD BE SOMEWHAT COOLER FOR
MONDAY AND TUESDAY WITH THE BOUNDARY SLIDING SOUTH AND THE
POSSIBILITY FOR MORE CLOUDS AND PRECIP. TRENDED TEMPS TOWARDS
CLIMATOLOGY BY TUESDAY WITH THIS IN MIND.

FOR WEDNESDAY AND THURSDAY...THE MEAN UPPER LEVEL RIDGE IS PROGGED
TO REDEVELOP OVER THE ROCKIES WITH THE BOUNDARY FINALLY WASHING OUT
TO OUR SOUTH. THEREFORE KEPT THE FORECAST DRY. SHOW A LITTLE BIT OF
A WARMING TREND FOR THURSDAY WITH RISING HEIGHTS...BUT LEFT HIGHS
AROUND 90 WITH MODELS SHOWING A SFC RIDGE OVER EASTERN KS WITH AN
EASTERLY COMPONENT TO THE WINDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

STRASSBERG/WOLTERS
Hazardous weather outlook, Jun 29, 2:29 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU JUN 29 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-302030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND DURING
THE EARLY EVENING OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS. STRONG GUSTY WINDS AND SMALL HAIL COULD OCCUR WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTH
CENTRAL AND NORTHEAST KANSAS SATURDAY AFTERNOON THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA SUNDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

In the hours before

Local storm report, Jun 29, 10:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1145 AM CDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 SE DELPHOS            39.23N 97.72W
06/28/2006  E1.00 INCH       OTTAWA             KS   PUBLIC

            VIA NSSL

0340 PM     HAIL             5 SE DELPHOS            39.22N 97.71W
06/28/2006  E0.75 INCH       OTTAWA             KS   PUBLIC

            VIA NSSL

0357 PM     HAIL             ROSSVILLE               39.14N 95.95W
06/28/2006  E0.88 INCH       SHAWNEE            KS   LAW ENFORCEMENT

0400 PM     HAIL             3 NE MINNEAPOLIS        39.15N 97.67W
06/28/2006  E1.25 INCH       OTTAWA             KS   PUBLIC

            VIA NSSL

0400 PM     HAIL             8 NE MINNEAPOLIS        39.20N 97.60W
06/28/2006  E0.75 INCH       OTTAWA             KS   PUBLIC

            VIA NSSL

0402 PM     HAIL             WILLARD                 39.09N 95.94W
06/28/2006  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

0403 PM     HAIL             WILLARD                 39.09N 95.94W
06/28/2006  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

            NEAR THE KANSAS RIVER JUST NORTH OF WILLARD.

0404 PM     HAIL             ROSSVILLE               39.14N 95.95W
06/28/2006  E1.00 INCH       SHAWNEE            KS   CO-OP OBSERVER

0430 PM     HAIL             4 NE MINNEAPOLIS        39.16N 97.65W
06/28/2006  E1.00 INCH       OTTAWA             KS   PUBLIC

            VIA NSSL

0435 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
06/28/2006                   OTTAWA             KS   NWS EMPLOYEE

            OFF DUTY NWS METEOROLOGIST REPORTED A 4 TO 6 INCH TREE
            LIMB DOWN IN MINNEAPOLIS. DID NOT SEE IT OCCUR SO TIME
            WAS ESTIMATED.

0435 PM     HAIL             5 N MINNEAPOLIS         39.19N 97.71W
06/28/2006  E1.00 INCH       OTTAWA             KS   LAW ENFORCEMENT

0435 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
06/28/2006  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

0455 PM     HAIL             4 W TOPEKA              39.05N 95.75W
06/28/2006  E0.75 INCH       SHAWNEE            KS   TRAINED SPOTTER

            HAIL WAS COVERING THE GROUND.

0500 PM     HAIL             3 S WILLARD             39.05N 95.94W
06/28/2006  E1.00 INCH       SHAWNEE            KS   PUBLIC

            VIA NSSL

0550 PM     HAIL             2 NE PAXICO             39.09N 96.14W
06/28/2006  E0.75 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            REPORTED LARGE MARBLE SIZE HAIL.

&&

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Republic

When
June 29, 4:00 PM CST
Where
Republic County, 2 mi NW of Cuba
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -97.483

Report relayed via NSSL.

Hail, Republic

When
June 29, 4:00 PM CST
Where
Republic County, 3 mi N of Cuba
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.850, -97.450

Report relayed via NSSL.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514819, 5514820.